Hi: I am seeking any medical insight I can get for a sleeping issue.
I have noticed that every couple months, I go through a 3 day or so
period where I have a really odd sleeping experience. I experience these
dreams that could almost be called a delerium, in that they are
constant and ongoing all night, not like normal dreams, and it seems like I
am almost half awake. They frequently almost seem vaguely like a story
going on over course of nightor even a common theme, and they continue
even if I get up and use the restroom or the like. Sometimes the
dreams appear related to waking thoughts, for example just had some one
night related to job security and activity another involved and the
Presidential Campaign. I frequently feel a bit sweaty from this experience;
and when I wake up, I have this feeling of burned out exhaustion and
kind of dizziness or lightheatedness - overall, not the most pleasant
feeling, and different from just general tiredness of not getting enough
sleep. My wife said she gets this kind of delerium type of sleep
occasionally too, with some sweating as side effects. After 2 or 3 night
like this it kind of goes away for me and my "normal" sleep pattern
Was wondering if it is more of a dream/psychological issue, with stuff
bubbling up from unconscious, and exhaustion and slight sweatiness is a
byproduct of this? Or, could it also be related to side effects from
medication? On synthroid for thyroid replacement, and recently
discovered my dosage was quite a bit too high so they've been decreasing
it to find the right level. And, I have been on Paxil for many years
for general depression/anxiety. Alternatively, could too much caffeine contribute too?
Not deeply concerned, but just wanted to get a sense whether
this is a purely sleep and/or psychological issue, or something else that
is truly biological (like effect of virus or bacteria or whatever) maybe causing this?
Your issue is likely a combination of psychological/sleep related, and your medications.
There are several drugs that can cause abnormal dreaming/vivid dreams, and Paxil is one of them (along with several other antidepressants). Depending on how bothersome this dream pattern is, and how well the Paxil is controlling your depression/anxiety, maybe talk to your doctor about a trial on another medication to see if it helps. Stress and life experiences can certainly add to it, and cause vivid dreaming.
To try to avoid problematic dreaming, try the following:
* Reduce the stress in your life.
* Talk to your doctor about your Paxil.
* Have a physical exam to make sure no underlying illness is the cause of the dreams (I'm not aware of any non-mental illness that cause these kinds of symptoms, including infectious)
* Avoid stimulating activity before bed (eg- violent television).
* Avoid alcohol close to bedtime.
* Avoid heavy meals and very sweet foods before bed.
* Keep regular hours of sleep (similar bedtime and wake-up time every day)
* Make sure your bedroom is comfortable (eg- with respect to temperature, noise and light).
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.